An elliptic boundary value problem for G 2 -structures
Annales de l'Institut Fourier, Volume 68 (2018) no. 7, p. 2783-2809

We show that the G 2 holonomy equation on a seven-dimensional manifold with boundary, with prescribed 3-form on the boundary and modulo the action of diffeomorphisms, is elliptic. The main point is to set up a suitable linear elliptic theory. This result leads to a deformation theory, governed by a finite-dimensional obstruction space. We discuss conditions under which this obstruction space vanishes and as one application we establish the existence of certain G 2 cobordisms between two small deformations of a Calabi–Yau 3-fold.

Nous montrons que l’équation d’holonomie G 2 sur une variété de dimension 7 à bord, avec 3-forme prescrite sur le bord et modulo l’action de difféomorphismes, est elliptique. Le point clé est de mettre en place une théorie linéaire elliptique adaptée. Avec ce résultat une théorie de la déformation est définie, gouvernée par un espace d’obstruction de dimension finie. Nous discutons les conditions pour lesquelles cet espace d’obstruction est trivial, et donnons une application en démontrant l’existence de certains G 2 -cobordismes entre deux petites déformations d’une variété Calabi–Yau de dimension 3.

Published online : 2019-05-24
Classification:  53C26
Keywords: exceptional holonomy, G 2 -structures, elliptic boundary value problems
     author = {Donaldson, Simon},
     title = {An elliptic boundary value problem for $G\_{2}$-structures},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {68},
     number = {7},
     year = {2018},
     pages = {2783-2809},
     doi = {10.5802/aif.3225},
     language = {en},
     url = {}
An elliptic boundary value problem for $G_{2}$-structures. Annales de l'Institut Fourier, Volume 68 (2018) no. 7, pp. 2783-2809. doi : 10.5802/aif.3225.

[1] Bryant, Robert L. Metrics with exceptional holonomy, Ann. Math. (1987), pp. 525-576 | Zbl 0637.53042

[2] Bryant, Robert L. Some remarks on G 2 -structures, Gökova Geometry and Topology (Gökova, 2004-2005, International Press (2005), pp. 71-109 | Zbl 1115.53018

[3] Donaldson, Simon K. Floer homology groups in Yang-Mills theory, Cambridge University Press, Cambridge Tracts in Mathematics, Tome 147 (2002), vii+236 pages | Zbl 0998.53057

[4] Donaldson, Simon K. Adiabatic limits of co-associative Kovalev-Lefschetz fibrations, Algebra, geometry, and physics in the 21st century, Birkhäuser (Progress in Mathematics) Tome 324 (2017), pp. 1-29 | Zbl 06854365

[5] Donaldson, Simon K. Boundary value problems in dimensions seven, four and three related to exceptional holonomy, Geometry and physics. Vol. I, Oxford University Press (2018) | Article

[6] Fine, Joel; Lotay, Jason D.; Singer, Michael The space of hyperkähler metrics on a 4-manifold with boundary, Forum Math. Sigma, Tome 5 (2017), e6, 50 pages (Art. ID e6, 50 p.) | Zbl 1375.53061

[7] Hitchin, Nigel The geometry of three-forms in six dimensions, J. Differ. Geom., Tome 55 (2000) no. 3, pp. 547-576 | Zbl 1036.53042

[8] Hitchin, Nigel Stable forms and special metrics, Global differential geometry: the mathematical legacy of Alfred Gray (Bilbao, 2000), American Mathematical Society (Contemporary Mathematics) Tome 288 (2000), pp. 70-89 | Zbl 1004.53034

[9] Joyce, Dominic Compact Riemannian manifolds with exceptional holonomy G 2 . I, Essays on Einstein manifolds, International Press (Surveys in Differential Geometry) Tome 6 (1996), pp. 291-328 | Zbl 1006.53043

[10] Joyce, Dominic Compact manifolds with special holonomy, Oxford University Press, Oxford Mathematical Monographs (2000), xii+436 pages | Zbl 1027.53052

[11] Schwarz, Günter Hodge decomposition. A method for solving boundary value problems, Springer, Lecture Notes in Mathematics, Tome 1607 (1995), 155 pages | Zbl 0828.58002

[12] Taylor, Michael E. Pseudodifferential operators, Princeton University Press, Princeton Mathematical Series, Tome 34 (1981), xi+452 pages | Zbl 0453.47026